Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX

October 8, 2011Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2011, 1:30 PM CDT for Brewster County, Pecos County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2011, 1:30 PM CDT (18:30 UTC)
Expired
Oct 8, 2011, 1:50 PM CDT
In force
20 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1971 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1971 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS54 KMAF 081830
SVRMAF
TXC043-371-081930-
/O.NEW.KMAF.SV.W.0085.111008T1830Z-111008T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SAT OCT 8 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 230 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN BREWSTER COUNTY...OR 18 MILES SOUTHEAST OF MARATHON...
  MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHEASTERN BREWSTER COUNTY...
  SOUTHERN PECOS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY
CLOUD TO GROUND LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3054 10290 3033 10258 3000 10289 3007 10309
TIME...MOT...LOC 1829Z 196DEG 14KT 3011 10297

$$
1 follow-up statement
191 
WWUS54 KMAF 081850
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT SAT OCT 8 2011

TXC043-371-081900-
/O.CAN.KMAF.SV.W.0085.000000T0000Z-111008T1930Z/
PECOS TX-BREWSTER TX-
150 PM CDT SAT OCT 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES IS CANCELLED...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3054 10290 3033 10258 3000 10289 3007 10309
TIME...MOT...LOC 1850Z 196DEG 14KT 3019 10286

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 12:43 PM CDT, 47 minutes earlier.

Area forecast discussion, Oct 8, 12:43 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT SAT OCT 8 2011

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE JUST EAST OF MAF
THIS AFTERNOON. THERE IS SOME UNCERTAINTY IN THE WIND DIRECTION
BUT WINDS SHOULD REMAIN OUT OF THE NORTH BEFORE TRANSITIONING TO
THE SOUTHEAST...THEN SOUTH LATE THIS EVENING. HOWEVER...WINDS WILL
CHANGE BACK TO THE NORTH SUNDAY AS A COLD FRONT MOVES THROUGH THE
AREA. CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE
BEGINNING AT 00Z FOR MOST TAF SITES. THUNDERSTORMS WILL LIKELY
BECOME SCATTERED AROUND 06Z AND CONTINUE INTO THE MORNING HOURS.
HAVE INCLUDED VCTS DUE TO UNCERTAINTY OF A THUNDERSTORM OCCURRING
DIRECTLY OVER A GIVEN TAF LOCATION.

&&

.PREV DISCUSSION... /ISSUED 1059 AM CDT SAT OCT 8 2011/

UPDATE...
UPDATE TO LOWER POPS OVER THE WESTERN CWA.

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP ALONG A SURFACE
TROUGH/FRONTAL BOUNDARY STRETCHING FROM THE WESTERN LOW ROLLING
PLAINS SOUTH/SOUTHWESTWARD TO THE STOCKTON PLATEAU.  THIS CONVECTION
WAS DEVELOPING IN THE DIFFLUENT FLOW ALOFT OVER THE REGION AHEAD OF
A LARGE CUTOFF LOW MOVING INTO SOUTHERN COLORADO.  A STRONG
SHORTWAVE TROUGH WHICH SPARKED THE CONVECTION EARLIER THIS MORNING
WAS EJECTING NORTHEASTWARD INTO THE CENTRAL PLAINS WITH A PRONOUNCED
AREA OF SUBSIDENCE INDICATED OVER EASTERN NEW MEXICO IN IT/S WAKE.
THINK THE LINE OF CURRENT CONVECTION WILL MAKE AN INEXORABLE...BUT
SLOW...MOVE TO THE EAST WITH TIME.  SINCE LITTLE SHOWER OR
THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP IN THE SUBSIDENT REGION
OVER THE WESTERN CWA THIS MORNING...WILL LOWER POPS IN THESE AREAS.

THE HEAVIER SHOWERS AND STORMS WILL CREEP EASTWARD WITH TIME AS THE
BEST LIFT SPREADS NORTHEASTWARD...SO MUCH OF DAWSON COUNTY...ECTOR
AND CRANE COUNTIES MAY NOT SEE MUCH RAINFALL OVER THE NEXT SEVERAL
HOURS.  HOWEVER...HEIGHT/SURFACE PRESSURE FALLS WILL INCREASE THIS
AFTERNOON AS ANOTHER STRONG SHORTWAVE TROUGH BEGINS TO ROUND THE
BASE OF THE LARGE UA TROUGH TO THE WEST.  SURFACE WINDS WILL BACK
AND BEGIN TO PUSH THE LOW LEVEL BOUNDARY WEST.  WHETHER THE BOUNDARY
MOVES FAR ENOUGH WEST...AND LIFT INCREASES ENOUGH ALONG IT FOR
ADDITIONAL SHOWERS AND STORMS IN THESE AREAS BEFORE 09/00Z REMAINS
TO BE SEEN.  SINCE RAIN CHANCES WILL DEFINITELY INCREASE AFTER
09/00Z...WILL LEAVE THESE AREAS IN THE FLASH FLOOD WATCH.  ALSO...
WILL LEAVE A SLIGHT CHANCE OF SHOWERS AND STORMS GOING IN THE
DAVIS/GLASS MOUNTAINS THIS AFTERNOON WHERE SOME INSTABILITY WILL
REMAIN...AND LIFT MOVING IN FROM THE WEST WILL AFFECT FIRST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES... BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...
     HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
     UPTON.

&&

99
Hazardous weather outlook, Oct 8, 9:36 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 AM CDT SAT OCT 8 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091445-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
936 AM CDT SAT OCT 8 2011 /836 AM MDT SAT OCT 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT OVER THE WESTERN LOW
ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN.  THE MAIN CONCERN
WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT
FOR THE WESTERN LOW ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE REST OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON...WHICH COULD BECOME
MORE WIDESPREAD TONIGHT.  ALTHOUGH SEVERE STORMS ARE NOT
EXPECTED...A FEW OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS
OVER 45 MPH...SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY WITH DECREASING CHANCES SUNDAY
NIGHT.  HEAVY RAIN WILL BE THE MAIN CONCERN WITH THESE STORMS. A
FLASH FLOOD WATCH IS IN EFFECT SUNDAY FOR THE WESTERN LOW ROLLING
PLAINS AND MUCH OF THE PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 8, 1:14 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT SAT OCT 8 2011

TXZ075-081-081915-
PECOS-BIG BEND AREA-
114 PM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 215 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY
AT 113 PM CDT...MOVING NORTH AT 10 MPH. ALTHOUGH THIS STORMS WAS OVER
RURAL AREAS...IT COULD AFFECT PORTIONS OF US HIGHWAY 90...ABOUT 20
MILES EAST OF MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS OVER 50 MPH...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 12:19 AM CDTSevere Thunderstorm WarningMAFDawson, Martin26 min
Oct 8, 3:37 AM CDTAreal Flood AdvisoryMAFEctor, Midland113 min
Oct 8, 4:39 AM CDTFlash Flood WarningMAFMidland2 hr
Oct 8, 4:47 AM CDTFlash Flood WatchMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 6 more31 hr
Oct 8, 4:52 AM CDTAreal Flood AdvisoryMAFMartin113 min
Oct 8, 4:55 AM CDTAreal Flood AdvisoryMAFCrane, Upton2 hr
Oct 8, 5:23 AM CDTAreal Flood AdvisoryMAFDawson112 min
Oct 8, 5:51 AM CDTAreal Flood AdvisoryMAFBorden, Howard114 min
Oct 8, 6:31 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry119 min
Oct 8, 6:51 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland114 min
Oct 8, 9:02 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Oct 8, 10:03 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland, Reagan, Upton3 hr
Oct 8, 11:58 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Mitchell, Reagan, Scurry3 hr
Oct 8, 1:31 PM CDTSevere Thunderstorm WarningMAFTerrell59 min
Oct 8, 2:09 PM CDTSevere Thunderstorm WarningMAFTerrell66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.